Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Birmingham, AL

July 20, 2007Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2007, 12:46 PM CDT for Lamar County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 12:46 PM CDT (17:46 UTC)
Expired
Jul 20, 2007, 1:15 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 10:21 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 201746
SVRBMX
ALC075-201815-
/O.NEW.KBMX.SV.W.0166.070720T1746Z-070720T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 115 PM CDT

* AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHEAST OF SULLIGENT TO 8 MILES NORTHEAST OF
  SULLIGENT TO 11 MILES NORTH OF SULLIGENT...OR ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF WINFIELD TO 11 MILES SOUTH    
  OF HAMILTON TO 13 MILES SOUTHWEST OF HAMILTON...AND MOVING SOUTH   
  SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DETROIT...BEAVERTON...CREWS...PINE SPRINGS AND BLOOMING GROVE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8799 3404 8799 3403 8798 3403 8796
      3368 8796 3380 8817 3380 8822 3385 8822
      3405 8820

$$
1 follow-up statement
000 
WWUS54 KBMX 201816
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT FRI JUL 20 2007

ALC075-201826-
/O.EXP.KBMX.SV.W.0166.000000T0000Z-070720T1815Z/
LAMAR AL-
116 PM CDT FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR COUNTY EXPIRES
AT 115 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.

LAT...LON 3405 8799 3404 8799 3403 8798 3403 8796
      3368 8796 3380 8817 3380 8822 3385 8822
      3405 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:30 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 20, 12:30 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI JUL 20 2007

.UPDATE...UPDATED FOR AVIATION DISCUSSION

&&

.DISCUSSION...

.TODAY AND TONIGHT...

A SOMEWHAT COMPLEX FORECAST AS SEVERAL DIFFERENT SCENARIOS COULD
PLAY OUT OVER THE NEXT 24 HOURS.  AT THE MOMENT...AN OUTFLOW
BOUNDARY WAS PUSHING SOUTHWARD ACROSS THE TENNESSEE VALLEY REGION.
THERE IS NO RAIN ALONG THIS BOUNDARY AS IT HAS OUTRUN UPPER LEVEL
SUPPORT...AND DO NOT EXPECT ANY FURTHER DEVELOPMENT ALONG IT.
SHOWERS AND A FEW THUNDERSTORMS WERE LOCATED OVER WESTERN
TENNESSEE...JUST AHEAD OF MID LEVEL SHORT WAVE TROF. IT IS THIS
BATCH OF RAIN THAT WILL LIKELY PRODUCE ANOTHER BOUNDARY THAT WILL
MOVE ACROSS NORTH ALABAMA LATER THIS MORNING. RUC MODEL IS MODEL OF
CHOICE AT THIS TIME AS IT IS BETTER DEPICTING PLACEMENT OF CURRENT
CONVECTION OVER TENNESSEE. RAIN WILL BE CONFINED MOSTLY TO AREAS
NORTH OF I-20 BEFORE NOONTIME AS DRIER MID LEVEL AIR AND LITTLE IF
ANY FOCUSING MECHANISM AVAILABLE SOUTH OF I-20.

THERE IS A POTENTIAL THAT CURRENT BOUNDARY ACROSS TENNESSEE VALLEY
COULD MOVE FAR ENOUGH SOUTH AND TEMPORARILY STABILIZE AIR MASS FOR
AREAS NORTH OF I-20.  THIS BOUNDARY COULD THEN BE FOCUS FOR
AFTERNOON CONVECTION...AND LEAVE NORTHERN COUNTIES WITH LESS
CONVECTION THAN CURRENTLY FORECAST. THIS SCENARIO IS SOMEWHAT
SUPPORTED BY 06Z NAM MODEL. POPS FOR TODAY WILL BE BASED ON FIRST
SCENARIO MENTIONED IN PREVIOUS PARAGRAPH.

LIKELY POPS WERE EXPANDED SOUTHWARD DUE TO STRENGTH OF MID LEVEL
SHORT WAVE TROF AND POTENTIAL INSTABILITY ACROSS SOUTHERN COUNTIES
THIS AFTERNOON. SURFACE TEMPERATURES WILL RISE INTO THE MIDDLE 90S
ACROSS SOUTHERN COUNTIES WITH FORECAST LIFTED INDICES AROUND -6
DEGREES CELSIUS AND CAPES NEAR 2500 J/KG. MAIN INHIBITOR FOR SEVERE
STORMS WILL BE WEAK MID LEVEL LAPSE RATES. THE POTENTIAL DOES EXISTS
FOR WET MICROBURSTS AND WOULD NOT BE SURPRISED TO SEE A FEW WARNINGS
THIS AFTERNOON. ACTUAL SURFACE FRONT WILL NE NEAR HUNTSVILLE BY 7 PM
TONIGHT AND NAM MODEL SHOWS RE-DEVELOPMENT OF TSTMS ALONG FRONT
LATER TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MOST OF CENTRAL ALABAMA THROUGH THE EVENING HOURS...BUT
SHOULD DIMINISH QUICKLY AFTER MIDNIGHT.

58/ROSE

.LONG TERM...SATURDAY THROUGH FRIDAY.

STORMS AHEAD OF THE FRONTAL BOUNDARY REALLY GET A NICE PUSH
THROUGH THE CWA BY SATURDAY SO NOT EXPECTING MUCH IN THE WAY OF
LINGERING SHOWERS AND THUNDERSTORMS. LEFT SLIGHT CHANCE IN FOR THE
EXTREME SOUTH IN CASE DEVELOPMENT HAPPENS TO OCCUR RIGHT ALONG
THE BOUNDARY ITSELF. ELSEWHERE...WEEKEND LOOKS TO BE QUITE
PLEASANT WITH LOWER HUMIDITIES FILTERING IN FROM THE NORTH.
STRUGGLED A BIT THOUGH WITH THE TEMPS AS DRIER AIR CAN OFTEN WARM
US UP SIGNIFICANTLY ESPECIALLY IN LATE JULY.

DURING THE WORK WEEK QUESTIONS START TO ARISE. A SIGNIFICANT
UPPER RIDGE BUILDS ACROSS THE CENTRAL CONUS WHILE CLOSER TO HOME
AN EAST COAST CUTOFF LOW WILL BEGIN THE INFLUENCE OUR WEATHER
PATTERN. GUIDANCE SUGGESTS THAT THIS LOW MAY ACTUALLY BEGIN TO
RETROGRADE TO THE WEST SLIGHTLY BRINGING EAST CENTRAL ALABAMA RAIN
CHANCES. FOR NOW LEFT POPS IN FOR MUCH OF THE EASTERN HALF OF THE
CWA STARTING ON MONDAY THROUGH THE END OF THE PERIOD. IF THIS LOW
CONTINUES WEST...RAIN SHOWERS WILL EVENTUALLY INFLUENCE THE ENTIRE
REGION. THIS IS EXPECTED BY THE END OF THE WEEK IF FORECAST STAYS
ON TRACK. PLENTY OF UNCERTAINTY WITH THIS FORECAST AS OFTEN
HAPPENS WITH CUTOFF LOWS...SOMETIMES THEY REALLY HAVE A MIND OF
THEIR OWN.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

A LINE OF THUNDERSTORMS IS CURRENTLY MOVING SOUTHWARD ACROSS CENTRAL
AND IS EXPECTED TO AFFECT THE AIRSPACE AROUND ANB BETWEEN 18 AND
21Z...BMX AND EET BETWEEN 19 AND 22Z...TCL BETWEEN 20 AND 22Z AND
MGM AND TROY BETWEEN 22 AND 01Z.  IN ASSOCIATION WITH THE STRONGEST
STORMS LARGE HAIL WIND GUSTS IN EXCESS OF 55 MPH...AND VISIBILITY
BELOW 1 MILE CAN BE EXPECTED.  AFTER SUNSET...THE COVERAGE AND
INTENSITY IS EXPECTED TO DECREASE AND SKIES SHOULD GRADUALLY CLEAR.
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES BY SUNRISE TOMORROW.
DRIER AIR FILTERING IN FROM THE NORTH ALONG WITH NORTHERLY WINDS
SHOULD ELIMINATE THE POTENTIAL FOR ANY SIGNIFICANT FOG.

12/SIRMON

&&

.POINT TEMPS/POPS...
GADSDEN     88  64  91  59  90 /  60  30  10  10  10
ANNISTON    90  64  90  61  90 /  60  30  10  10  10
BIRMINGHAM  89  66  91  61  90 /  60  30  10  10  10
TUSCALOOSA  92  68  91  61  93 /  60  40  10  10  10
CALERA      92  68  90  63  90 /  60  40  10  10  10
AUBURN      93  69  91  65  91 /  50  40  10  10  10
MONTGOMERY  94  72  91  64  92 /  50  40  20  10  10
TROY        94  71  89  65  92 /  50  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 20, 10:48 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT FRI JUL 20 2007

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1048 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF CENTRAL ALABAMA
THROUGH 8 PM. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 45 TO 60 MPH OR HIGHER...LOCALIZED HEAVY RAINFALL...DEADLY
LIGHTNING...AND POSSIBLY SOME HAIL. AREAS ALONG AND SOUTH OF I-20
WILL EXPERIENCE THUNDERSTORM DEVELOPMENT AFTER 12 NOON...WHILE NORTH
OF I-20 THE THUNDERSTORMS HAVE ALREADY STARTED.

AN UPPER LEVEL DISTURBANCE WILL APPROACH ALABAMA FROM THE NORTH
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS. THESE STORMS WILL
SLOWLY PROPAGATE SOUTH AND EAST COVERING A LARGE PART OF CENTRAL
ALABAMA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT CAN BE
EXPECTED THROUGH THE AFTERNOON HOURS. A SEVERE THUNDERSTORM WATCH
HAS BEEN POSTED FOR MUCH OF THE AREA.

In the hours before

Local storm report, Jul 20, 12:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      PIEDMONT                33.93N 85.62W
07/20/2007                   CALHOUN            AL   FIRE DEPT/RESCUE

            TREES DOWN IN AND AROUND TOWN. SEVERAL REPORTS.

&&

MBAER
Local storm report, Jul 20, 12:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     PIEDMONT                33.93N 85.62W
07/20/2007                   CALHOUN            AL   FIRE DEPT/RESCUE

            TREES DOWN IN AND AROUND TOWN. SEVERAL REPORTS.
            CORRECTION TSTM WND DAMAGE.

&&

MBAER
Local storm report, Jul 20, 12:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     SPRINGVILLE             33.77N 86.48W
07/20/2007                   ST. CLAIR          AL   EMERGENCY MNGR

            POWER LINES DOWN ON HWY 11.

&&

MBAER
Local storm report, Jul 20, 12:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     SPRINGVILLE             33.77N 86.48W
07/20/2007                   ST. CLAIR          AL   BROADCAST MEDIA

            TREES WERE BLOWN DOWN ALONG COUNTY ROAD 9 AND STATE
            HIGHWAY 174.

&&

LINHARES
Local storm report, Jul 20, 12:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
07/20/2007                   ETOWAH             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

1125 AM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
07/20/2007                   ETOWAH             AL   EMERGENCY MNGR

            PAYTON RIDGE ROAD, TREE ON HOUSE.

1125 AM     TSTM WND DMG     5 E GADSDEN             34.01N 85.93W
07/20/2007                   ETOWAH             AL   EMERGENCY MNGR

            COATS BEND AREA, SEVERAL OCCURRENCES OF TREES DOWN.

1135 AM     TSTM WND DMG     PIEDMONT                33.93N 85.62W
07/20/2007                   CALHOUN            AL   FIRE DEPT/RESCUE

            TREES DOWN IN AND AROUND TOWN. SEVERAL REPORTS.
            CORRECTION TSTM WND DAMAGE.

1215 PM     TSTM WND DMG     SPRINGVILLE             33.77N 86.48W
07/20/2007                   ST. CLAIR          AL   EMERGENCY MNGR

            POWER LINES DOWN ON HWY 11.

1216 PM     TSTM WND DMG     SPRINGVILLE             33.77N 86.48W
07/20/2007                   ST. CLAIR          AL   BROADCAST MEDIA

            TREES WERE BLOWN DOWN ALONG COUNTY ROAD 9 AND STATE
            HIGHWAY 174.

&&

LINHARES
Local storm report, Jul 20, 12:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 SW REMLAP             33.78N 86.67W
07/20/2007  E0.25 INCH       BLOUNT             AL   PUBLIC

            1 MILE WEST OF HWY 79 ON THE JEFFERSON/BLOUNT COUNTY
            LINE...ESTIMATED WIND GUSTS OF 30-40 MPH ALSO REPORTED.

&&

DES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:08 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah37 min
Jul 20, 11:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne39 min
Jul 20, 11:38 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah37 min
Jul 20, 12:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair55 min
Jul 20, 12:33 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Jul 20, 12:43 PM CDTSevere Thunderstorm WarningBMXTalladega47 min
Jul 20, 1:19 PM CDTSevere Thunderstorm WarningBMXLamar26 min
Jul 20, 3:30 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Jul 20, 3:54 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter36 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningBMXMarengo43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.